Hail, Ballard
- When
- March 16, 10:57 PM CST
- Where
- Ballard County, Wickliffe
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.970, -89.080
A couple of clusters of strong to severe thunderstorms moved along a warm front extending from central Missouri southeastward to the Tennessee Valley. Some storms produced large hail over far western Kentucky, west of Kentucky Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A couple of clusters of strong to severe thunderstorms moved along a warm front extending from central Missouri southeastward to the Tennessee Valley. Some storms produced large hail over far western Kentucky, west of Kentucky Lake. As the storms accelerated eastward towards cooler and more stable boundary layer air, they gradually lost intensity over the Kentucky Lake region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 16, 5:58 PM CST, 4 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 658 PM CDT Fri Mar 16 2018 .UPDATE... Issued at 658 PM CDT Fri Mar 16 2018 Updated aviation discussion for 00Z TAFs. && .SHORT TERM...(Tonight through Sunday night) Issued at 210 PM CDT Fri Mar 16 2018 The surface warm front is poised just to the south/west of the FA, starting to nub into/across the southern SEMO border. Dew points there are pooling in the mid-upr 50s, in the warm sector, with gusts into/thru the teens mph accompanying the boundary and its passage. Still dry 20s dew points hold over our north/east with drier easterlies prevailing there. Model soundings show a strong inversion below 10K feet, effectively capping our rain chances this pm. This is assisted by teleconnected height rises aloft, in response to the parent Low pinwheelintg its way toward us from the Plains. We do see some warm sector elevated/insentropic lift to our south, around MEM, but this area is staying firmly south of us. Short res models suggest that should continue to be the case for most of the rest of the pm. Things change tonight as the Low moves into Missouri, and the surface warm front is ultimately drawn northward into/across our area. The ridge is shunted east and the modeled soundings show the inversion breaks down, allowing the ample warm/moist advection to begin to precipitate. Thunder chances are minor, as we see the back off on the swody1 with gen risk only. It looks to be mainly with the lift of the warm front as an assisted lifting force, so from about 00z-09z is the convective (slight) chance mention. Storm total qpf looks to stay below 1/2 inch for the event, maybe at 1/4 inch or less for most of us. Most of the pcpn chance is with the warm front tonight. A lingering pop in our north/east is carried tmrw, until the Low itself passes with the trailing cold fropa. It'll be slightly cooler/drier behind the front for Sunday, but still seasonal. Pcpn chances return quickly Sunday night, as the upper flow backs on the other side of the east ward departing ridge. .LONG TERM...(Monday through Friday) Issued at 210 PM CDT Fri Mar 16 2018 Forecast confidence is rather high in the larger-scale features through the extended portion of this forecast. The latest GFS, ECMWF, and GEM all bring a potent storm system eastward across our region Monday. It will be a wet day, with at the least, elevated showers and thunderstorms. The exact path of the system will determine whether surface-based instability will develop and bring the potential for severe storms. The deep-layer wind shear will be impressive, so with any tangible surface-based instability, supercellular structures will be possible. However, the strong forcing may result in more linear structures, if the boundaries are well-defined. The system will be nearly occluded, so the surface boundaries may not be so well defined. At this point, Monday is certainly worth monitoring closely for severe weather potential. The Monday system will move by fairly quickly, but more energy will dive south behind it and carve out a larger-scale trough, which may keep the area wet into Wednesday. This trough is expected to push east of the area later Wednesday into Thursday, as surface high pressure settles overhead. There definitely will be a good chance of a light freeze in the north Tuesday night, and over most of the area Wednesday night. The growing season is trying to get going across the region, but has not reached the point where we will begin issuing Frost and Freeze products just yet. The surface high will slip east of the area next Friday, and some warm advection precipitation will be possible Friday or Friday night. Temperatures will start out near normal levels Monday and then dip well below normal Tuesday and Wednesday. We will begin to climb back toward normal Thursday and Friday. && .AVIATION... Issued at 658 PM CDT Fri Mar 16 2018 As low pressure approaches tonight, shower coverage will be on the increase through the evening, especially 02-08Z. A thunderstorm is also possible later this evening, primarily west of the Wabash and LBL (including KCGI/KPAH). Ceilings will lower to MVFR through the evening and persist through much of the night. Partial clearing is possible in western portions (KCGI/KPAH) later tonight, which could lead to the development of patchy fog. Eastern portions of the area (including KEVV/KOWB) will likely hang on to MVFR ceilings through much of Saturday, while VFR conditions return to the rest of the area. Southeast winds ahead of the warm front will become southerly with the front's passage tonight, then shift westerly on Saturday behind a cold front. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 215 PM CDT Fri Mar 16 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 215 PM CDT Fri Mar 16 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A slight chance of thunderstorms will accompany a warm front's passage across the area tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A chance of thunderstorms is forecast Monday. It appears the best chance will be over western Kentucky, where severe storms cannot be ruled out at this time. .SPOTTER INFORMATION STATEMENT... Spotter should stay abreast of the latest forecasts and updates for potential activation chances.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 PM CDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL ORAN 37.08N 89.65W
03/16/2018 M1.00 INCH SCOTT MO PUBLIC
&&
ALRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 PM CDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL BENTON 37.10N 89.56W
03/16/2018 M1.00 INCH SCOTT MO PUBLIC
&&
ALRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1144 PM CDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL 3 N VANDUSER 37.03N 89.69W
03/16/2018 M0.75 INCH SCOTT MO PUBLIC
&&
ALRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 PM CDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM HAIL CANALOU 36.75N 89.69W
03/16/2018 E0.75 INCH NEW MADRID MO PUBLIC
&&
ALRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1152 PM CDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL CAIRO 37.00N 89.18W
03/16/2018 M0.25 INCH ALEXANDER IL EMERGENCY MNGR
&&
ALRThe Paducah radar (KPAH), 29 km away, was scanning. The volume nearest the first event began at 04:55 UTC.
6 hail. Local standard time, as filed.
The hail occurred near U.S. Highway 62 between Cunningham and the Ballard County line.
Along the northern border of Graves County near Melber, golf ball sized hail was reported. The hail was mostly nickel to quarter sized, with golf ball hail mixed in. Multiple photos of the hail were posted on social media. The largest hailstones appeared to be a conglomeration of smaller stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739932, 739934, 739933, 739935, 739936, 739937.